Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 14, NWS Cleveland, OH

May 9, 2014Lucas County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 9, 2014, 7:46 PM EDT for Lucas County, Wood County, Ohio. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2014, 7:46 PM EDT (23:46 UTC)
Expired
May 9, 2014, 8:45 PM EDT
In force
59 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Lucas County, OH, Wood County, OH

The radar

The Detroit radar (KDTX), 121 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:25 PM EDTTSTM WND DMGToledo, OHSEVERAL MEDIUM TO LARGE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS51 KCLE 092346
SVRCLE
OHC095-173-100045-
/O.NEW.KCLE.SV.W.0014.140509T2346Z-140510T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
746 PM EDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN NORTHWEST OHIO
  WOOD COUNTY IN NORTHWEST OHIO

* UNTIL 845 PM EDT

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG 
A LINE EXTENDING FROM 13 MILES WEST OF SYLVANIA TO 13 MILES 
SOUTHWEST OF CUSTAR...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUSTAR...
  SYLVANIA...
  WATERVILLE...
  BOWLING GREEN...
  TOLEDO...
  WHITEHOUSE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. SEEK SHELTER INSIDE NOW AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4172 8389 4173 8374 4174 8345 4172 8341
      4170 8342 4169 8337 4172 8334 4167 8325
      4162 8326 4162 8341 4117 8342 4116 8389
TIME...MOT...LOC 2345Z 250DEG 34KT 4177 8390 4119 8399

$$

KOSARIK
1 follow-up statement
709 
WWUS51 KCLE 100026
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
826 PM EDT FRI MAY 9 2014

OHC095-173-100033-
/O.CAN.KCLE.SV.W.0014.000000T0000Z-140510T0045Z/
WOOD OH-LUCAS OH-
826 PM EDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR LUCAS AND WOOD COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. THERE IS NO 
LONGER MUCH THREAT FOR SEVERE WEATHER IN LUCAS AND WOOD COUNTY. 
EXPECT WIND GUSTS TO 35 MPH...BRIEF HEAVY RAIN AND SOME THUNDER AND 
LIGHTNING. 

LAT...LON 4172 8389 4173 8374 4174 8345 4172 8341
      4170 8342 4169 8337 4172 8334 4167 8325
      4162 8326 4162 8341 4117 8342 4116 8389
TIME...MOT...LOC 0023Z 250DEG 34KT 4189 8345 4131 8354

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:36 PM EDT, 10 minutes earlier.

Area forecast discussion, May 9, 7:36 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
736 PM EDT FRI MAY 9 2014

.SYNOPSIS...
A WEAKENING COLD FRONT WILL MOVE EAST ACROSS THE AREA LATER TONIGHT
INTO SATURDAY. THE FRONT WILL STALL OVER THE OHIO VALLEY. WEAK
HIGH PRESSURE FROM THE PLAINS STATES WILL CROSS THE REGION
SATURDAY NIGHT. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT ON
MONDAY. THE NEXT COLD FRONT WILL CROSS THE AREA LATE TUESDAY INTO
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HARD TO GET SPECIFIC THIS EVENING AS A SMATTERING OF
SHOWERS/STORMS CONTINUE TO DEVELOP IN WAVES AHEAD OF THE COLD
FRONT. THE FRONT IS JUST BEGINNING TO WORK ACROSS NORTHWEST INDIANA
SO WE HAVE A WAY TO GO.

STILL ENOUGH WIND ALOFT (30-40 KNOTS AT 850 MB) FOR SOME GUSTY
WINDS ESPECIALLY WITH THE SHOWERS/STORMS. CAPES ARE GENERALLY
UNDER 500 SINCE MOST OF THE AREA HAS BEEN RAIN COOLED. JUST ENOUGH
INSTABILITY AND SHEAR FOR A FEW STRONGER STORMS ESPECIALLY WHERE
THERE IS BETTER LOW LEVEL CONVERGENCE AND MERGING ETC. RATHER
CHILLY ALOFT TOO SO HAIL IS POSSIBLE WITH A FEW OF THE STRONGER
STORMS. CERTAINLY NOT EXPECTING A SEVERE WEATHER OUTBREAK BUT WE
WILL HAVE TO MONITOR THE STRONGER STORMS. IN BETWEEN...QUITE A BIT
OF DRY TIME SO NOT A WASH OUT THIS EVENING.

MADE A FEW ADJUSTMENTS TO THE HOURLY TEMPERATURES WHERE
THEY HAVE BEEN SUPPRESSED BY THE SHOWERS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
SOME SHOWERS WILL STILL BE ON GOING AT DAYBREAK SATURDAY AND THEN
DECREASING FROM THE NORTH AS THE DAY GOES ON. LIMITED THE THUNDER
TO INLAND LOCATIONS AND KEPT IT CHANCE. SATURDAY NIGHT SHOULD BE
DRY AND THEN SUNDAY THROUGH MONDAY NIGHT A CHANCE OF SHOWERS AND
THUNDERSTORMS. WEAK SHORT WAVES WILL BE MOVING THROUGH AT TIMES
AND THE MOISTURE IS LIMITED...SO CHANCE POPS SEEM REASONABLE. AS
WE GET CLOSER TO THE EVENT...TIMING OF THE POPS WILL BE ABLE TO BE
ADDED.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG TERM DOES NOT LOOK GOOD AT ALL FOR SPRING WEATHER. HERE WE GO
AGAIN. UPPER LEVEL RIDGE OVER THE AREA ALLOWS FOR SOME EXTENSIVE
WARM AIR ADVECTION INTO THE FORECAST AREA ON TUESDAY. HOWEVER...THIS
WILL BE SHORT LIVED AS A DEEP DIGGING TROUGH DIVES INTO THE CENTRAL
UNITED STATES BY THE END OF THE WEEK. THIS TROUGH AXIS WILL BRING
SOME PRETTY CHILLY AIR TO THE REGION ONCE AGAIN.

IN THE MEAN TIME...POTENTIAL EXISTS FOR SEVERE WEATHER AS WARM FRONT
LIFTS TO THE MIDDLE OF THE LAKE ERIE INTO WESTERN PENNSYLVANIA BY
MID DAY TUESDAY. TRIPLE POINT COULD BE JUST NORTH OF THE AREA WITH
COLD FRONT PUSHING EAST ACROSS THE REGION TUESDAY NIGHT. WE WILL
HAVE TO MONITOR THIS SITUATION OVER THE NEXT FEW DAYS TO SEE HOW
THINGS PLAY OUT FOR THE SEVERE POTENTIAL AND TIMING.

COLD FRONT SWEEPS EAST ACROSS THE AREA LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING. THIS WILL USHER IN SOME MUCH COOLER AIR COMPARED
TO WHAT WE WILL SEE TUESDAY. UNFORTUNATELY...THE COLD AIR ADVECTION
WILL BE PERSISTENT THROUGH THE REST OF THE WEEK WITH REINFORCING
SHOTS OF COLD AIR.

THE DEEP DIGGING UPPER LEVEL TROUGH WILL DIVE INTO THE EASTERN HALF
OF THE UNITED STATES AND CAUSE CYCLOGENESIS TO OCCUR IN THE DEEP
SOUTHEASTERN STATES. THE UPPER LEVEL TROUGH BECOMES SOMEWHAT
NEGATIVELY TILTED OVER THE EASTERN STATES ALLOWING FOR THE RAPID
INTENSIFICATION OF THE EAST COAST LOW. THE LOW IS PROGGED TO MOVE
NORTH ALONG THE APPALACHIAN MOUNTAINS THROUGH FRIDAY AND THEN
RETROGRADE BACK WEST INTO THE GREAT LAKES REGION. MASSIVE UPPER
LEVEL LOW PRESSURE SYSTEM DEVELOPS BY SATURDAY OVER THE GREAT LAKES
HELPING TO CAPTURE SURFACE LOW.

COLD POOL ALOFT WILL SETTLE IN OVER THE REGION AS WELL FRIDAY INTO
SATURDAY AND I HATE TO SAY IT BUT WOULD NOT BE SURPRISED IF WE SAW A
FEW SNOW FLAKES BY SATURDAY.  I THINK OUR TEMPERATURES RIGHT NOW MAY
BE TOO WARM FOR THE END OF THE WEEK SO WILL START A TREND DOWNWARD
AND NOT GO TO CRAZY CONSIDERING THIS IS MID MAY AND THE HIGH SUN
ANGLE.

DUE TO THE UPPER LEVEL FEATURE ALONG WITH SURFACE LOW...WILL KEEP A
CHANCE FOR SHOWERS THROUGH MUCH OF THE EXTENDED PERIODS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
COLD FRONT STRETCHING FROM NR STL TO NE INDIANA WILL MOVE SLOWLY
EAST WITH PERIODS OF SHOWERS AND SCATTERED TSRA WILL DEVELOP AHEAD
OF THE FRONT AND MOVE ACROSS THE AREA OVERNIGHT. TSRA WILL BE FED
BY WEAK LL JET...BUT SUBSIDENCE FROM 300 MB JET WILL HELP LIMIT
DEVELOPMENT.

.OUTLOOK...NON VFR AT TIMES SATURDAY INTO TUESDAY IN SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
STRONGEST WINDS APPEAR TO BE STAYING OVER THE WESTERN PORTIONS OF
THE FORECAST AREA AT THIS TIME. LATEST MODELS SUGGEST THAT THEY
SHOULD DIMINISH THIS EVENING AND OVERNIGHT. EXPECTING WINDS TO BE
FAIRLY LIGHT THROUGH SATURDAY AND THEN INCREASE AGAIN OUT OF THE
SOUTH ON SUNDAY MAINLY WEST HALF BUT THEN DIMINISH AGAIN SUNDAY
NIGHT. A SOUTH TO SOUTHWEST FLOW OF INCREASING WINDS WILL DEVELOP ON
MONDAY AND THEN DIMINISH AGAIN BY MONDAY NIGHT. THIS WILL BE
FOLLOWED BY LIGHT WINDS INTO WEDNESDAY. NO HEADLINES EXPECTED
THROUGH THIS PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA/KOSARIK
NEAR TERM...KIELTYKA/KOSARIK
SHORT TERM...KIELTYKA
LONG TERM...LOMBARDY
AVIATION...DJB
MARINE...LOMBARDY
Hazardous weather outlook, May 9, 11:33 AM EDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1133 AM EDT FRI MAY 9 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-101545-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1133 AM EDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.
STRONG WINDS WILL BE THE MAIN THREAT...HOWEVER...LARGE HAIL MAY
ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

REPEATED ROUNDS OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY WILL
INCREASE THE THREAT OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 9, 7:10 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
710 PM EDT FRI MAY 9 2014

OHZ003-006>008-017-018-027-100115-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...FINDLAY...TIFFIN...UPPER SANDUSKY...CAREY
710 PM EDT FRI MAY 9 2014

GUSTY SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PARTS OF
NORTHWEST OHIO AND THE WESTERN BASIN OF LAKE ERIE THIS EVENING
BETWEEN 8 AND 10 PM. EXPECT WINDS GUSTS OF 40 TO 50 MPH AND
POSSIBLE HAIL. CLOUD TO GROUND LIGHTNING IS ALSO LIKELY. TAKE
SHELTER INDOORS DURING THESE STORMS.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:39 PM EDTSpecial Marine WarningCLE81 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.